Nebraska, 2018

Hail in Nebraska, September 1, 2018

September 1, 2018 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms produced large hail over portions of Kimball and Cheyenne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over portions of Kimball and Cheyenne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 1, 1:30 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 1, 1:30 PM MST, 2 hours 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
230 PM MDT Sat Sep 1 2018

.SHORT TERM...(This evening through Monday night)
Issued at 150 PM MDT Sat Sep 1 2018

Upper trough axis from the northern Rockies into the southern Great
Basin and weak surface front from eastern MT south through eastern
WY into southern NE. Modest moisture convergence from far southeast
WY into northern CO and weak disturbance aloft aided development
of widely scattered convection. Rainfall has been light thus far,
but as SBCAPEs increase to 500-1000 j/kg southeast of a line from
Alliance to Cheyenne mid to late afternoon, could see isolated
stronger convection producing brief moderate to heavy rain, gusty
winds and possibly small hail. Convection may linger into the late
evening across the NE Panhandle.

Sunday will be mainly dry and slightly cooler with highs in the
70s-low 80s. Models do indicate light QPF from isolated late
afternoon/early evening convection along the Laramie Range and
adjacent high plains of far southeast WY. Monday will be slightly
warmer over east-central WY and the northern NE Panhandle with
highs in the low-mid 80s. Elsewhere, highs Monday will remain in
the 70s, with 60s over the high terrain.

.LONG TERM...(Tuesday through Saturday)
Issued at 150 PM MDT Sat Sep 1 2018

Tuesday...Cooler temperatures in the wake of a passing cold front
and with more cloud cover. Isolated to scattered showers and
thunderstorms south of a Rawlins to Lusk line.

Wednesday...Weak zonal flow aloft and with adequate low and mid
level moisture over our southern counties and return southeast low
level winds, expect to see isolated thunderstorms over and near the
mountains along the Colorado state line. Cooler in the wake of a
cold front and with cloud cover.

Thursday...Somewhat warmer as the airmass modifies. Weak flow aloft
and only isolated showers and thunderstorms expected over and near
the mountains.

Friday...The warming trend continues as low and mid level moisture
decreases. With limited moisture, no showers or thunderstorms are
expected.

Saturday...West southwest flow aloft strengthens as a trough aloft
approaches the northern Rockies, with a slow warming trend continuing.
The atmosphere looks too dry to support the development of showers
and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM MDT Sat Sep 1 2018

Wyoming TAFS...VFR. Isolated showers in the vicinity of Cheyenne from
21Z to 01Z. Wind gusts to 25 knots at Rawlins through 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms in the vicinity of all sites
from 22Z to 01Z.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Sat Sep 1 2018\

Near-critical fire weather conditions continue this afternoon west of
the Laramie Range with a well-mixed environment creating brief gusts
of 20 to 25 mph along exposed ridge-lines and open plains. Relative
humidity values will range from 10 to 15 for much of Carbon and Albany
counties. A cold front will pass through the districts later this
afternoon and early evening, accompanied by widely scattered showers
and thunderstorms with limited wetting rainfall. Cooler temperatures
and higher humidities will exist east of the Laramie Range Sunday through
Monday, with isolated afternoon and evening showers and thunderstorms.
Areas west of the Laramie Range can expect a continuation of warm and
dry conditions. However, wind speeds will remain below critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Sep 1, 2:32 AM MST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MDT Sat Sep 1 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
020945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
332 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered showers and thunderstorms this
afternoon and evening. Some will be capable of producing small
hail, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon and evening thunderstorm development continues through
midweek. Best organized storms expected Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-105-109>115-020945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
332 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near-critical fire weather conditions expected today with low
relative humidities and winds near 20 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Relative humidities will remain low through Tuesday, though winds
will decrease. Isolated thunderstorms possible through midweek.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 1, 1:56 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT SAT SEP 1 2018

NEZ020-012145-
Banner NE-
256 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANNER COUNTY UNTIL
345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 21 miles northwest of Kimball, moving southeast at 5
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Harrisburg around 325 PM MDT.

LAT...LON 4151 10392 4158 10382 4154 10367 4141 10385
TIME...MOT...LOC 2055Z 314DEG 4KT 4151 10383

Rubin
Special weather statement, Sep 1, 2:49 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 PM MDT SAT SEP 1 2018

NEZ002-095-012230-
Dawes NE-North Sioux NE-
349 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fort Robinson Campground, or 28 miles west of Chadron,
moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

LAT...LON 4279 10364 4285 10364 4299 10341 4271 10338
TIME...MOT...LOC 2148Z 258DEG 9KT 4282 10356

Rubin
Special weather statement, Sep 1, 3:14 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT SAT SEP 1 2018

NEZ055-012245-
Cheyenne NE-
414 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY
UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 16 miles east of Kimball, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne County.

LAT...LON 4124 10337 4136 10337 4139 10317 4119 10318
TIME...MOT...LOC 2213Z 284DEG 8KT 4130 10335

Hahn

The radar

The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cheyenne

When
September 1, 3:37 PM MST to 3:40 PM MST
Where
Cheyenne County, 6.96 mi NNE of Potter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -103.260

Hail, Cheyenne

When
September 1, 3:50 PM MST
Where
Cheyenne County, 2.81 mi N of Potter
Measured
1.5 in hail
Reported by
Public
Coordinates
41.260, -103.310

Hail, Kimball

When
September 1, 4:18 PM MST to 4:23 PM MST
Where
Kimball County, 15 mi SE of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.077, -103.456

Dime to quarter size hail covered the ground.

Hail, Cheyenne

When
September 1, 4:30 PM MST to 4:35 PM MST
Where
Cheyenne County, 15 mi NNW of Sidney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.351, -103.091

Half dollar size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786014, 786015, 777504, 777505.